Does Lamictal Cause Weight Gain?
Lamictal is a mood stabilizer used to treat bipolar disorder. It works by reducing mania or hypomania symptoms. However, it may cause weight gain if taken long term. This can happen even when taking the drug for only several weeks at a time (1). People with bipolar disorder are prone to gaining weight due to their condition. Some studies have shown that people with bipolar disorder tend to gain more than those without the illness (2).
How Does Lamictal Cause Weight Gain?
Lamictal increases appetite which means that it makes eating more difficult. The body needs energy so it will store fat instead of using up food. When the body stores fat, the person becomes hungry again and eats more. This cycle continues until there is not enough stored fat left to burn off calories. Then the person begins to feel tired and loses energy. If the person takes too much of a drug like lamictal, they might become very sleepy and lose all motivation to do anything. They may even fall asleep during the day!
Some people take too much of a drug like lamictal and end up becoming obese. This happens because their bodies cannot burn off calories anymore and begin storing them as fat cells.
Bipolar meds that are taken regularly will not cause weight gain but will not stop someone from gaining weight. Those with bipolar disorder may have other emotions, like sadness or anger, which cause an increase in appetite (3).
What Are Other Drugs That May Cause Weight Gain?
There are many drugs that can lead to weight gain:
Antidepressants like Celexa and Zoloft have been known to cause weight gain.
Anti-seizure drugs like Lamictal can cause weight gain.
Antipsychotic drugs like Risperdal can cause weight gain.
Benzodiazepines like Xanax have a tendency to cause weight gain.
Many people who take mood stabilizers gain weight even when they are not taking these drugs! Many people with bipolar disorder may be prone to comfort eating.
This is often due to the changes in their mood. This is not always a result of depression: it can be a result of mania as well.
How Can I Prevent Weight Gain?
There are several things that you can do in order to prevent weight gain when taking mood stabilizing drugs:
Watch what you eat. Try to stick with a balanced diet and eat a high-protein diet, but avoid lots of carbs and sugars.
Exercise regularly. This can help your body to naturally regulate your weight.
Talk to your doctor about your options. They may be able to change your prescription to one that will not cause weight gain.
Lamictal And Weight Gain Prevention
If you’ve experienced sudden weight gain while taking lamotrigine, it may be because you are eating too many high-carbohydrate foods or not getting enough exercise. This is why it is important to eat a healthy diet when taking any mood stabilizing medication.
Lamictal is a newer medication, but it has been shown in several studies to not contribute to weight gain. It may even help people to lose weight over a period of time.
The most significant side effect seems to be hair loss (2). It can take some time for your body to adjust to the medication, so if you feel like you are gaining weight, try cutting your favorite treats out of your diet and start exercising a few days a week.
As with any mood stabilizing medication, it is really important to talk to your doctor about any changes in weight or other side effects you are experiencing while taking this medication.
Lamictal And Weight Gain
A lot of people experience weight gain when they start taking the mood stabilizing drug lamdicat. Since this drug is known to cause weight gain, some people start taking the medication and never really know why they are gaining weight.
It may be the medication, or it may not be: only your doctor can tell you for sure.
If you do gain weight while taking lamotrigine, there are some things that you can do to combat the side effect. First of all, talk to your doctor about the weight gain.
They may be able to suggest a solution. Second of all, make sure that you are eating a healthy diet and getting plenty of exercise.
The most important thing to do is to keep your blood glucose in check. Studies have shown that people with epilepsy are more prone to diabetes and if you take lamotrigine and develop type II diabetes, the drug may no longer be effective for you (1).
The last thing you want is to have to switch medication because your new medication causes weight gain as well!
Lamictal And Pregnancy
It is not currently known whether or not lamotrigine is safe for use during pregnancy. It has been studied in animals, but not humans.
Until more is known, you should use caution when taking this medication while you are pregnant (3). It may be best to switch to a different medication if possible.
Lamictal And Lactation
It is not known whether or not lamotrigine passes into human milk. It has been found in animal milk, but at very low levels.
It is not known whether the medication will affect a nursing infant, so it is probably best to avoid breastfeeding while taking this medication (4). Talk to your doctor to come up with a safe alternative.
Sources & references used in this article:
Higher androgens and weight gain with valproate compared with lamotrigine for epilepsy by MJ Morrell, J Isojärvi, AE Taylor, M Dam, R Ayala… – Epilepsy research, 2003 – Elsevier
Weight change associated with valproate and lamotrigine monotherapy in patients with epilepsy by V Biton, W Mirza, G Montouris, A Vuong, AE Hammer… – Neurology, 2001 – AAN Enterprises
Stable weight during lamotrigine therapy: a review of 32 studies by O Devinsky, A Vuong, A Hammer, PS Barrett – Neurology, 2000 – AAN Enterprises
Body weight changes associated with psychopharmacology by Y Vanina, A Podolskaya, K Sedky… – Psychiatric …, 2002 – Am Psychiatric Assoc
Weight gain in bipolar disorder: pharmacological treatment as a contributing factor by C Torrent, B Amann, J Sánchez‐Moreno… – Acta Psychiatrica …, 2008 – Wiley Online Library
Safety and tolerability of lamotrigine for bipolar disorder by CL Bowden, GM Asnis, LD Ginsberg, B Bentley… – Drug safety, 2004 – Springer
Valproate, lamotrigine, and insulin‐mediated risks in women with epilepsy by JIT Isojärvi, J Rättyä, VV Myllylä, M Knip… – Annals of …, 1998 – Wiley Online Library
Weight gain and metabolic issues of medicines used for bipolar disorder by A Fagiolini, KNR Chengappa – Current Psychiatry Reports, 2007 – Springer